Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at Apr 6, 2024, 11:37 PM CDT for Ellis County, Trego County, Kansas. It took effect at Apr 7, 2024, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2024, 11:37 PM CDT (04:37 UTC)
- In effect from
- Apr 7, 2024, 11:00 AM CDT
- Expired
- Apr 7, 2024, 5:51 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -130 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605 WWUS73 KDDC 070437 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1137 PM CDT Sat Apr 6 2024 KSZ030-031-072300- /O.NEW.KDDC.HW.W.0003.240407T1600Z-240407T2300Z/ Trego-Ellis- Including the cities of Hays, Wakeeney, and Pfeifer 1137 PM CDT Sat Apr 6 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 6 PM CDT SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis and Trego Counties. * WHEN...From 11 AM to 6 PM CDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TATRO
5 follow-up statements
906 WWUS73 KDDC 071539 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1039 AM CDT Sun Apr 7 2024 KSZ030-031-072300- /O.NEW.KDDC.DU.Y.0001.240407T1539Z-240407T2200Z/ /O.CON.KDDC.HW.W.0003.240407T1600Z-240407T2300Z/ Trego-Ellis- Including the cities of Wakeeney, Hays, and Pfeifer 1039 AM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. For the High Wind Warning, northwest winds 35 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis and Trego Counties. * WHEN...For the Blowing Dust Advisory, until 5 PM CDT this afternoon. For the High Wind Warning, until 6 PM CDT this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ045-046-072200- /O.NEW.KDDC.DU.Y.0001.240407T1539Z-240407T2200Z/ Ness-Rush- Including the cities of La Crosse and Ness City 1039 AM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Visibility between one-quarter and one mile in blowing dust. * WHERE...Rush and Ness Counties. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ RUSSELL
370 WWUS73 KDDC 071617 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1117 AM CDT Sun Apr 7 2024 KSZ030-031-072300- /O.CON.KDDC.HW.W.0003.000000T0000Z-240407T2300Z/ /O.CON.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Trego-Ellis- Including the cities of Wakeeney, Hays, and Pfeifer 1117 AM CDT Sun Apr 7 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...For the High Wind Warning, northwest winds 35 to 40 mph with gusts up to 60 mph. For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. * WHERE...Ellis and Trego Counties. * WHEN...For the High Wind Warning, until 6 PM CDT this evening. For the Blowing Dust Advisory, until 5 PM CDT this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ KSZ043-044-072200- /O.EXA.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Scott-Lane- Including the cities of Scott State Lake, Scott City, and Dighton 1117 AM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Visibility between one-quarter and one mile in blowing dust. * WHERE...Lane and Scott Counties. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ KSZ045-046-072200- /O.CON.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Ness-Rush- Including the cities of La Crosse and Ness City 1117 AM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Visibility between one-quarter and one mile in blowing dust. * WHERE...Rush and Ness Counties. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ RUSSELL
808 WWUS73 KDDC 071902 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 202 PM CDT Sun Apr 7 2024 KSZ043-044-072015- /O.CAN.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Scott-Lane- Including the cities of Scott State Lake, Scott City, and Dighton 202 PM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY IS CANCELLED... Area of blowing dust has remained away from the area. $$ KSZ030-031-072300- /O.CON.KDDC.HW.W.0003.000000T0000Z-240407T2300Z/ /O.CON.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Trego-Ellis- Including the cities of Wakeeney, Hays, and Pfeifer 202 PM CDT Sun Apr 7 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph. For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. * WHERE...Ellis and Trego Counties. * WHEN...For the High Wind Warning, until 6 PM CDT this evening. For the Blowing Dust Advisory, until 5 PM CDT this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ KSZ045-046-072200- /O.CON.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Ness-Rush- Including the cities of La Crosse and Ness City 202 PM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Visibility between one-quarter and one mile in blowing dust. * WHERE...Rush and Ness Counties. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ RUSSELL
037 WWUS73 KDDC 072056 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 356 PM CDT Sun Apr 7 2024 KSZ030-031-072300- /O.CAN.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ /O.CON.KDDC.HW.W.0003.000000T0000Z-240407T2300Z/ Trego-Ellis- Including the cities of Wakeeney, Hays, and Pfeifer 356 PM CDT Sun Apr 7 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... ...BLOWING DUST ADVISORY IS CANCELLED... * WHAT...West winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Ellis and Trego Counties. * WHEN...Until 6 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ045-046-072200- /O.CAN.KDDC.DU.Y.0001.000000T0000Z-240407T2200Z/ Ness-Rush- Including the cities of La Crosse and Ness City 356 PM CDT Sun Apr 7 2024 ...BLOWING DUST ADVISORY IS CANCELLED... Blowing dust advisory is cancelled. $$ RUSSELL
436 WWUS73 KDDC 072251 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 551 PM CDT Sun Apr 7 2024 KSZ030-031-080000- /O.CAN.KDDC.HW.W.0003.000000T0000Z-240407T2300Z/ Trego-Ellis- Including the cities of Hays, Pfeifer, and Wakeeney 551 PM CDT Sun Apr 7 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have fallen well below high wind warning criteria, and light winds are expected tonight. $$ TURNER
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Apr 6, 8:02 PM CDT, 3 hours 35 minutes earlier. Its key messages:
- High winds, blowing dust and wildfire danger will diminish rapidly around sunset Saturday evening.
- Strong W/NW winds will return Sunday, strongest across the northern zones including the I-70 corridor. Gusts near 50 mph are expected along I-70 Sunday.
- Rain chances continue to dwindle Tuesday and Wednesday, with a strong storm tracking south of SW KS. Rain is expected to remain mostly in Texas and Oklahoma.
Area forecast discussion, Apr 6, 8:02 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 802 PM CDT Sat Apr 6 2024 ...Updated Discussion... .KEY MESSAGES... - High winds, blowing dust and wildfire danger will diminish rapidly around sunset Saturday evening. - Strong W/NW winds will return Sunday, strongest across the northern zones including the I-70 corridor. Gusts near 50 mph are expected along I-70 Sunday. - Rain chances continue to dwindle Tuesday and Wednesday, with a strong storm tracking south of SW KS. Rain is expected to remain mostly in Texas and Oklahoma. && .UPDATE... Issued at 802 PM CDT Sat Apr 6 2024 Evening infrared satellite imagery revealed a classic midlatitude extratropical cyclone spinning over western Nebraska. The high wind event expected on Saturday went as planned, with numerous reports of gusts in the 58-68 mph range. Radar imagery depicted the polar cold front associated with the cyclone, from near St. John to near Liberal at 7:45 pm. Behind this boundary, cooler/more humid air was pushing into SW KS, and the boundary layer was rapidly decoupling from stronger winds aloft. Both the high wind warning and red flag warning have ended as of 8 pm. Surface winds will remain elevated, veering more westerly, and the downslope component will work against very modest cold air advection to keep most locations above freezing in the 30s through sunrise Sunday. Strongly subsident environment behind the departing cyclone will keep the sky generally clear through Sunday. The exception is a period of midlevel clouds expected along I-70 for a few hours early Sunday associated with the cyclone's wraparound. After 10 am Sunday, northwest winds will resume quickly after the onset of mixing. 850 mb winds will support gusts of 30-45 mph for several hours through midday, especially northeast of DDC, before winds quickly weaken during the afternoon. Neither a high wind or red flag warning appear to be required for the northeast zones Sunday, but will pass this along to the incoming night shift to consider. Interestingly, after such a strong cyclone, almost no thermal changes are shown in the models on Sunday, with 850 mb temperatures supporting an afternoon well through the 60s to near 70 at 5 pm. && .SHORT TERM /THROUGH MONDAY/... Issued at 127 PM CDT Sat Apr 6 2024 A nearly perfect high wind meteorological set up is in place Today, with a deepening low over northeast Colorado and a stacked jet moving into the area from the Southern Rockies in good timing with the heating of the day to maximize the mixing and momentum transfer potential for the surface winds. Based on the HRRR model (an hourly updated short term) the mixing should start creating surface gusts as early as 1 pm immediately behind a fast moving surface cold front moving into central Kansas in response the the pressure falls over Nebraska. This will result in about a 4 hours window where gusts to 50 -55 knots area possible (around 65 mph gusts) from 1 pm through about 5 pm. Northern sections of the area, like Hays and Scott City will probably see winds drop off significantly for the mid evening and overnight as the jet axis/ source for the momentum transfer shifts farther south. Winds will remain strong across the southern counties all night. Sunday will bring plenty of insolation (warming from the sun) and breezy conditions with northwest winds returning to gusting to near 30 mph very early (pre-dawn) even in the north. The dry and cool advection pattern will brings a range of outcomes from upper 60s as determined by the NBM’s 25th percentile grid to the nearly widespread 70s, and even upper 70s in the red hills, according to the 75th percentile stats. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Issued at 127 PM CDT Sat Apr 6 2024 Sunday night might be the coldest night of the seven day forecast as the cooler and drier air will cool more efficiently under clear sky and light wind. Models all show temperatures withing a few degrees either side of freezing across the western half of the region Sunday night and Monday morning. Pacific High pressure will be expanding across the rockies through the week – resulting in diurnally driven breezy afternoons and northerly wind trajectories keeping a lid on highs, to generally in the 60s. The EC/GFS and Canadian deterministic models all agree on a eastward propagating, forward tilted full latitude trough shifting across the Rockies Tuesday and a cutoff low developing across the NM/west Texas area by Tuesday night and early Wednesday. That system will be the impetus for large scale lift in the southern plains warm sector for storms and severe weather while moist likely, north of that area, the potential for scattered rain showers more likely, or nothing (i.e. our region of Kansas). The ECMWF and GFS Ensemble multiple run trends area fairly consistent with wetting rains with this system for the southern areas – P28 – LBL. They are also trending a bit drier at HYS at the same time. Warmer weather on Friday into the weekend as the pattern shifts to a dry southwest downslope regime again in response to the changing upper progressive troughing pattern. The ensembles beyond the weekend, show a lot of light qpf in just about any period – indicative of the chances for shortwaves producing showers or storms intermittently through week 2. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 503 PM CDT Sat Apr 6 2024 Intense SW winds continued at all airports at 22z Sat, with gusts in the 45-50 kt range. Prevailing visibility in blowing and suspended dust was averaging near 6 sm, still in the low end VFR range. All models show wind diminishing very rapidly around sunset or 00z Sun, as the boundary layer decouples efficiently. Surface winds will veer due westerly overnight, and remain elevated at 10-20 kts. A period of midlevel clouds is expected at HYS Sunday morning, in the wraparound south of an intense cyclone over Nebraska. After 15z Sun, strong NW winds are expected at all airports, but at speeds less than those observed Saturday, gusting 30-35 kts. The exception is at HYS, where gusts of at least 40 kts are expected after 15z Sun. && .FIRE WEATHER... Issued at 243 PM CDT Sat Apr 6 2024 Red Flag Warning remains in effect for the rest of the afternoon. Relative humidity has dropped to around 12 percents everywhere behind the rapidly advancing cold front, with extreme winds making this afternoon a dangerous situation for any spots that might occur. The winds will remain gusty overnight to around 30 mph across the southern half of the area and fire weather risk will be elevated across areas north of highway 50/400. Significant meteorological fire weather conditions will again be expected although the winds will not be as high wind gusts to around 40 mph are expected Sunday afternoon in the north). The issue of fire weather headlines(watch/warnings) however is not clear as the winds will be dying off rapidly in the afternoon, especially over the southern counties where the dry air will be. And where the winds will be stronger in the north, the RH is unlikely to get near the criterion of 15% for 3 hours (too low of confidence to issue a watch). && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Turner SHORT TERM...99 LONG TERM...99 AVIATION...Turner FIRE WEATHER...99
Hazardous weather outlook, Apr 6, 3:08 AM CDT, 20 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 308 AM CDT Sat Apr 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 AM CDT Sat Apr 6 2024 /208 AM MDT Sat Apr 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Critical to extremely critical fire weather conditions will be the case from late this morning through late this afternoon across southwest Kansas. Southwest winds will increase during the late morning to 25-35 mph with gusts approaching 50-60 mph. These winds will also produce blowing dust. Drier air will quickly move into western Kansas around the noon hour and spread through the rest of the region through the mid afternoon and relative humidity values will fall to 10-15%. Any fires that should develop between the time frame of 10am-3pm will quickly go out of control as this could be in terms of the weather setup a historical fire weather event. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday strong west to northwest winds will be across mainly areas along and north of the K-96 corridor and elevated to near critical fire weather conditions will be the case as humidity values fall to around 20% in the afternoon. Wind speeds of 20-35 mph with gusts up to 50 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:30 AM CDT | Red Flag Warning | DDC | Edwards, Finney, Ford, Gray, Hamilton, Hodgeman and 9 more | 11 hr |
| Apr 7, 10:39 AM CDT | Blowing Dust Advisory | DDC | Ellis, Lane, Ness, Rush, Scott, Trego | 5 hr |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.